Alert archive / California / Red Flag Warnings in 2014
Red Flag Warning 12, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 3, 2014, 10:05 AM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Jul 4, 2014, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2014, 10:05 AM PDT (17:05 UTC)
- In effect from
- Jul 4, 2014, 1:00 PM PDT
- Expired
- Jul 4, 2014, 9:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 5.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3263 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213 WWUS85 KREV 031705 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 1005 AM PDT THU JUL 3 2014 ..A WEAK AREA OF LOW PRESSURE MOVING ACROSS CENTRAL OREGON WILL PRODUCE A BRIEF PERIOD OF INCREASED WINDS OVER NORTHEAST CALIFORNIA AND NORTHWEST NEVADA FRIDAY. THESE GUSTY WINDS ALONG WITH LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. CAZ270-278-NVZ458-041400- /O.NEW.KREV.FW.W.0012.140704T2000Z-140705T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 1005 AM PDT THU JUL 3 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA INCLUDING THE SURPRISE VALLEY AND EXTREME NORTHWEST NEVADA... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT FROM 1 PM TO 9 PM PDT FRIDAY. * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY...MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH. * WINDS...WEST-SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...6 TO 12 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...USING FIREWORKS...OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
4 follow-up statements
012 WWUS85 KREV 032105 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 205 PM PDT THU JUL 3 2014 .A WEAK AREA OF LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST WILL PRODUCE A BRIEF PERIOD OF INCREASED WINDS OVER NORTHEAST CALIFORNIA AND FAR NORTHWEST NEVADA FRIDAY. THESE GUSTY WINDS ALONG WITH LOW RELATIVE HUMIDITY VALUES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. CAZ270-278-NVZ458-041400- /O.CON.KREV.FW.W.0012.140704T2000Z-140705T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 205 PM PDT THU JUL 3 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA INCLUDING THE SURPRISE VALLEY AND EXTREME NORTHWEST NEVADA... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY...MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH. * WINDS...WEST-SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...6 TO 12 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING... USING FIREWORKS...OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
672 WWUS85 KREV 040916 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 216 AM PDT FRI JUL 4 2014 .A WEAK AREA OF LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST WILL PRODUCE INCREASING WINDS OVER NORTHEAST CALIFORNIA AND FAR NORTHWEST NEVADA THIS AFTERNOON. GUSTY WINDS ALONG WITH LOW RELATIVE HUMIDITY VALUES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH THIS AFTERNOON THROUGH THIS EVENING. CAZ270-278-NVZ458-042300- /O.CON.KREV.FW.W.0012.140704T2000Z-140705T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 216 AM PDT FRI JUL 4 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA INCLUDING THE SURPRISE VALLEY AND EXTREME NORTHWEST NEVADA... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...6 TO 12 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING... USING FIREWORKS...OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
726 WWUS85 KREV 042119 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 219 PM PDT FRI JUL 4 2014 .A WEAK AREA OF LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST WILL PRODUCE GUSTY WINDS OVER NORTHEAST CALIFORNIA AND FAR NORTHWEST NEVADA THROUGH EARLY THIS EVENING. THESE WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH THROUGH THIS EVENING. CAZ270-278-NVZ458-050400- /O.CON.KREV.FW.W.0012.000000T0000Z-140705T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 219 PM PDT FRI JUL 4 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA INCLUDING THE SURPRISE VALLEY AND EXTREME NORTHWEST NEVADA... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...6 TO 12 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING... USING FIREWORKS...OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS. && $$ HTTP://WEATHER.GOV/RENO
400 WWUS85 KREV 050340 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 840 PM PDT FRI JUL 4 2014 CAZ270-278-NVZ458-050445- /O.EXP.KREV.FW.W.0012.000000T0000Z-140705T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 840 PM PDT FRI JUL 4 2014 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA... THE GUSTY SOUTHWEST WINDS EARLIER TODAY ARE DIMINISHING. A FEW GUSTS TO 25 MPH WILL PERSIST UNTIL MIDNIGHT AS HUMIDITY SLOWLY RISES. THEREFORE THE RED FLAG WARNING WILL EXPIRE AT 9 PM. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 3, 2:30 AM PDT, 7 hours 35 minutes earlier.
Area forecast discussion, Jul 3, 2:30 AM PDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 230 AM PDT THU JUL 3 2014 .SYNOPSIS... WEAKENING HIGH PRESSURE WILL RESULT IN BREEZY CONDITIONS EACH AFTERNOON AND EVENING AS WELL AS COOLING DAYTIME HIGHS TO NEAR NORMAL FOR THE HOLIDAY WEEKEND. HIGH PRESSURE WILL STRENGTHEN NEXT WEEK BRINGING A WARMING TREND AND INCREASING CHANCES FOR THUNDERSTORMS. && .SHORT TERM... DRY SOUTHWEST FLOW PERSISTS TODAY LIMITING CONVECTION ACROSS MUCH OF THE EASTERN SIERRA AND WESTERN NEVADA. SLIGHT CHANCES OF THUNDERSTORMS AND SHOWERS WILL BE POSSIBLE TODAY IN THE LASSEN CONVERGENCE ZONE AS WINDS INCREASE LATER THIS AFTERNOON/EVENING. OTHERWISE, A LARGE SCALE TROUGH DROPPING INTO BRITISH COLUMBIA WILL BEGIN TO FLATTEN THE FOUR CORNERS HIGH ACROSS THE WEST. AS THE RIDGE WEAKENS ACROSS THE REGION, LOWERING HEIGHTS WILL RESULT IN A COOLING TREND TODAY, FRIDAY AND SATURDAY. TEMPERATURES WILL REMAIN NEAR NORMAL FOR EARLY JULY, WHICH MEANS IT WILL STILL BE IN THE HIGH 90S IN WESTERN NEVADA VALLEYS AND IN THE 80S FOR THE SIERRA. TYPICAL AFTERNOON/EVENING ZEPHYR WINDS ARE EXPECTED EACH DAY WITH GUSTS TO 25 MPH (LOCALLY 25-30 MPH). WEST WINDS MAY BE ENHANCED ON FRIDAY AS SURFACE THERMAL/PRESSURE GRADIENTS STRENGTHEN IN RESPONSE TO THE PROXIMITY OF THE TROUGH OFF THE PACIFIC NORTHWEST COAST. WIND GUSTS ON THE FOURTH OF JULY WILL BE IN THE 25-30 MPH RANGE, ESPECIALLY FOR AREAS NORTH OF INTERSTATE 80. WINDS APPEAR TO REMAIN BELOW RED FLAG OR LAKE WIND THRESHOLDS, BUT IF THE TROUGH DROPS FURTHER SOUTH THEN FUTURE SHIFTS WILL NEED TO REEVALUATE THE THREAT. ELW .LONG TERM...SUNDAY THROUGH WEDNESDAY... MINIMAL CHANGE TO THE LONG TERM FORECAST THIS MORNING. A LARGE-SCALE UPPER RIDGE WILL RESIDE OVER EASTERN CALIFORNIA AND WESTERN NEVADA THROUGH THE FIRST HALF OF NEXT WEEK. THIS IS EXPECTED TO BRING ABOVE TO WELL ABOVE AVERAGE AFTERNOON TEMPERATURES, ALTHOUGH AFTER SUNDAY OR MONDAY HIGHS COULD BE AFFECTED SIGNIFICANTLY DOWNWARD BY CONVECTIVE DEVELOPMENT AND BECOME MORE UNCERTAIN. ALTHOUGH THERE IS A LARGE-SCALE RIDGE OVERHEAD NEXT WEEK, THIS IS NOT EXPECTED TO STOP THUNDERSTORMS FROM SPRINGING UP NEAR THE SIERRA WITH DAYTIME HEATING AS TEMPERATURES ALOFT ARE NOT OVERLY WARM AND ALL-DAY TERRAIN CONVERGENCE TYPICALLY ALLOWS CUMULUS TO BUILD INTO AT LEAST ISOLATED THUNDERSTORMS. IN ADDITION, STRONG BASIN HEATING WILL LIKELY START TO INDUCE A ZEPHYR LATE IN THE DAY WHICH COULD ALLOW STORMS TO PUSH WELL OUT IN WESTERN NEVADA BY AROUND TUESDAY. ALSO, IF ANY UPPER WAVES AND THEIR ASSOCIATED MOISTURE WORK AROUND THE PERIPHERY OF THE RIDGE, SHOWERS/THUNDERSTORM COVERAGE COULD BE ENHANCED. IN FACT, THE 00Z GFS/GEM/ECMWF PUT THE RIDGE AXIS OVER THE EASTERN GREAT BASIN WITH MOISTURE WORKING SLOWLY INTO THE REGION NEXT WEEK. HOWEVER, AS IT IS STILL TOO EARLY TO ASCERTAIN THE PLACEMENT OR EVEN EXISTENCE OF SMALLER SCALE WAVES THE FORECAST WAS BROAD-BRUSHED WITH A TREND TOWARDS INCREASING THUNDERSTORM COVERAGE FROM EARLY TO MID NEXT WEEK. TEMPERATURE-WISE NEXT WEEK, THEY WILL START OUT WELL ABOVE AVERAGE ON SUNDAY AS THE RIDGE STRENGTHENS OVERHEAD. HOWEVER, AS WAS NOTED ABOVE, HIGHS COULD BEGIN TO BE AFFECTED SUBSTANTIALLY DOWNWARD MONDAY THROUGH WEDNESDAY AS CONVECTIVE COVERAGE INCREASES. WITH THE EXPECTATION FOR INCREASING CONVECTION FIRST NEAR THE SIERRA, I STARTED TO TREND DOWN HIGHS FOR EASTERN CALIFORNIA AND FAR WESTERN NEVADA MONDAY AND TUESDAY WITH A SLOWER DECLINE FOR THE BASIN AND RANGE AS THOSE AREAS ARE LIKELY TO BE THE LAST TO SEE SUBSTANTIAL CONVECTIVE CLOUD COVERAGE. SNYDER && .AVIATION... VFR WITH MINIMAL CONCERNS THROUGH FRIDAY. THE TYPICAL WEST BREEZES WILL PRODUCE GUSTS TO 25 KT IN THE AFTN/EVE (GENERALLY BTWN 21-06Z). DUE TO THE WEST-SOUTHWEST FLOW ALOFT, THERE COULD ALSO BE A THUNDERSTORM OR TWO ACROSS NORTHERN LASSEN AND WASHOE COUNTIES DUE TO TERRAIN-FORCED CONVERGENCE DOWNWIND OF LASSEN PEAK. THE ATMOSPHERE SHOULD STABILIZE ENOUGH TO ELIMINATE ANY STORMS THERE ON FRIDAY. SNYDER/MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Nearby
Red Flag Warnings in California, 2014Red Flag Warnings in Nevada, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.